Acne products pose dangerous allergy risk, FDA warns
If you use an over-the-counter cream, lotion, or face wash to treat pimples, the US Food and Drug Administration wants you to be aware that these products can cause rare but life-threatening allergic reactions. Acne medications containing benzoyl peroxide or salicylic acid, the FDA warned, have been linked to hypersensitivity reactions such as throat tightness, difficulty breathing, feelings of faintness, and swollen eyes, face, lips, and tongue.
Consumers should immediately stop using a product if they develop these symptoms or hives or itching, the agency recommended.
“These serious hypersensitivity reactions differ from the local skin irritation that may occur at the product application site, such as redness, burning, dryness, itching, peeling, or slight swelling,” the FDA said in a safety announcement posted Wednesday on its website.
While manufacturers warn about skin irritation on package labels, they don’t mention rare allergic reactions that can occur. But the FDA says it has received 131 reports over the past 45 years of severe reactions that resulted in hospitalizations 44 percent of the time but haven’t been linked to any deaths.
Topical acne products being targeted by the FDA include those made by Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno, Clean & Clear, and generic store brands. They’re sold as gels, lotions, face washes, solutions, cleansing pads, toners, and face scrubs.
“There is currently no mention of the possibility of these very severe allergic reactions on the product labels,” Dr. Mona Khurana, a medical officer at FDA, said in a statement. “It’s important that consumers know about them, and that they know what to do if they occur.”
Khurana suggests that new users should apply a small amount of the product to a tiny area for three days. If no discomfort occurs, they can follow the labeled directions for normal use.
Consumers who developed reactions in the past should avoid using acne medications with the troublesome ingredients and should stop using the product and seek medical attention if they develop new symptoms like hives, throat tightness, swelling in their face, or breathing difficulties.
The FDA said agency officials are working with manufacturers to determine whether warnings about dangerous reactions should be posted on the product labels.